Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 258, NWS Topeka, KS

October 6, 2016Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 6, 2016, 4:43 PM CDT for Dickinson County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2016, 4:43 PM CDT (21:43 UTC)
Expired
Oct 6, 2016, 5:30 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 4:50 PM CDTTSTM WND DMGAbilene, KSNUMEROUS POWERLINES DOWN
Oct 6, 4:50 PM CDTTSTM WND DMGAbilene, KSNUMEROUS POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 2:12 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

986 
WUUS53 KTOP 062143
SVRTOP
KSC041-062230-
/O.NEW.KTOP.SV.W.0258.161006T2143Z-161006T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 443 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
  OF CARLTON...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ABILENE...CHAPMAN...SOLOMON...ENTERPRISE...HOPE...WOODBINE...
  CARLTON AND MOONLIGHT.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 286.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
KANSAS.

LAT...LON 3904 9703 3870 9693 3861 9732 3861 9737
      3891 9737 3892 9738 3893 9737
TIME...MOT...LOC 2143Z 228DEG 16KT 3876 9733 

HAIL...1.00IN
WIND...60MPH
 
$$

GARGAN
2 follow-up statements
843 
WWUS53 KTOP 062211
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
511 PM CDT THU OCT 6 2016

KSC041-062230-
/O.CON.KTOP.SV.W.0258.000000T0000Z-161006T2230Z/
DICKINSON-
511 PM CDT THU OCT 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN DICKINSON COUNTY...

AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ABILENE...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHAPMAN...ENTERPRISE...HOPE...WOODBINE AND CARLTON. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 280 AND 286.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. 

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
KANSAS.

LAT...LON 3904 9703 3870 9693 3861 9732 3861 9737
      3888 9725 3893 9715 3900 9708
TIME...MOT...LOC 2211Z 228DEG 16KT 3884 9721 

HAIL...1.25IN
WIND...60MPH
 
$$

GARGAN
144 
WWUS53 KTOP 062226
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT THU OCT 6 2016

KSC041-062235-
/O.EXP.KTOP.SV.W.0258.000000T0000Z-161006T2230Z/
DICKINSON-
526 PM CDT THU OCT 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON COUNTY
WILL EXPIRE AT 530 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
KANSAS.

REMEMBER...A TORNADO WARNING STILL REMAINS IN EFFECT FOR DICKINSON
COUNTY.

LAT...LON 3904 9703 3870 9693 3861 9732 3861 9737
      3888 9725 3893 9715 3900 9708
TIME...MOT...LOC 2225Z 228DEG 16KT 3888 9715 

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 1:34 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Oct 6, 1:34 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
134 PM CDT Thu Oct 6 2016

.SHORT TERM...(This afternoon and tonight)
Issued at 133 PM CDT Thu Oct 6 2016

Earlier this morning, elevated storms remained to the north along
the KS/NE boarder while a persistent line of showers and
thunderstorms moved just southeast of the forecast area.  Clouds
have scattered in northeast Kansas allowing for sufficient heating
to occur this afternoon with highs expected to reach into the upper
70s and dewpoints rising into the mid and high 60s. The surface low
has been moving northeast steadily ahead of the quickly moving upper
level wave.  Storms are forecast to develop near the triple point
late this afternoon as the front moves through the area and into the
area of sufficient cloud clearing where the greatest destabilization
has occurred.  CAPE near 2000 J/kg and shear on the order of 40
knots will fuel the severe potential for storms. Initial development
in the late afternoon may start as discrete in nature with
supercells capable of producing large hail, damaging winds, and even
a tornado.  Models continue to show pockets of higher helicity ahead
of this front that will make tornadic development possible as storms
first form.  As development continues, a linear line of storms is
likely to form shifting the greatest threats to damaging winds,
although hail will still be possible.  The front will move through
northeast Kansas by midnight possibly undercutting ongoing storms
which would then end the severe potential as well. Surface high
pressure behind the front will bring precipitation to an end by
early morning.

.LONG TERM...(Friday through Thursday)
Issued at 133 PM CDT Thu Oct 6 2016

Area of high pressure expands eastward through the day on Friday as
the upper trough exits eastward. Winds quickly weaken at the sfc
behind the cold front overnight, setting up the potential for patchy
frost across north central Kansas. Main uncertainty is with the
temp spread with lows generally in the 36 to 39 range. Will go ahead
and mention patchy frost in the forecast, however will forgo a frost
advisory at this time. Highs tomorrow are on track to be the coolest
day of the forecast with readings in the lower to middle 60s.

Sfc winds shift around towards the south for the weekend with a
gradual warmup expected throughout the weekend from the upper 60s to
lower 70s by Sunday. Next system to watch approaches from the
southwest Monday mainly over central Kansas, to much of the CWA on
Tuesday. Both the GFS and ECMWF are doing a decent job of handling
the track even though the forcing and available moisture is limited.
A series of prominent upper lows over the northern provinces of
Canada to the Pacific NW coastline will eject a series of weaker
waves into the region. Off and on chances for isolated thunder
cannot be ruled out with temps in the near normal range for this
time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1217 PM CDT Thu Oct 6 2016

VFR conditions are likely for the majority of the period.  A line of
storms is forecast to develop this afternoon and move eastward
through the area into the late evening hours.  Went with hires
models on timing with storms moving through MHK between 22-01Z, and
TOP/FOE from 00-03Z, although this timing will need to continue to
be monitored. Reduced ceilings and visibilities are likely with this
activity. Gusty winds will continue briefly behind storms before
high pressure moves in and winds shift from the north and gusts
end at 12Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Prieto
AVIATION...Heller
Hazardous weather outlook, Oct 6, 12:49 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1249 PM CDT THU OCT 6 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-071800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1249 PM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON THROUGH
LATE EVENING. INITIALLY...ISOLATED SUPERCELLS CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO OR
TWO ARE EXPECTED. THE STORMS ARE EXPECTED TO MERGE INTO A LINE
DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS
WELL. MINOR FLOODING IN THE POTTAWATOMIE CREEK BASIN IS POSSIBLE
IF FORECAST ADDITIONAL RAINFALL OCCURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Oct 6, 4:00 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             MILTONVALE              39.35N 97.45W
10/06/2016  E0.88 INCH       CLOUD              KS   TRAINED SPOTTER

&&

JP
Local storm report, Oct 6, 4:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             W CLIFTON               39.57N 97.28W
10/06/2016  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

JP
Local storm report, Oct 6, 4:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
417 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             2 S NARKA               39.93N 97.43W
10/06/2016  E1.75 INCH       REPUBLIC           KS   TRAINED SPOTTER

            GOLFBALL HAIL COVERING THE GROUND.

&&

KSANDERS
Local storm report, Oct 6, 4:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TORNADO          E SOLOMON               38.92N 97.37W
10/06/2016                   DICKINSON          KS   PUBLIC

            PHOTO SEEN ON SOCIAL MEDIA

&&

JP
Local storm report, Oct 6, 4:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TORNADO          12 N CLAY CENTER        39.55N 97.12W
10/06/2016                   CLAY               KS   PUBLIC

            CROSSED ROAD IN FRONT OF THE SPOTTER

&&

BAERG
Local storm report, Oct 6, 4:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TORNADO          6 SW CLAY CENTER        39.32N 97.20W
10/06/2016                   CLAY               KS   NWS EMPLOYEE

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 10:39 PM CDTSpecial Weather StatementTOPShawnee36 min
Oct 5, 10:45 PM CDTSpecial Weather StatementTOPDouglas30 min
Oct 5, 11:09 PM CDTSpecial Weather StatementTOPDouglas36 min
Oct 5, 11:32 PM CDTSpecial Weather StatementTOPDouglas28 min
Oct 5, 11:43 PM CDTSpecial Weather StatementTOPShawnee32 min
Oct 6, 2:41 AM CDTSpecial Weather StatementTOPAnderson34 min
Oct 6, 12:43 PM CDTRiver Flood WarningTOPAnderson, Franklin45 hr
Oct 6, 3:08 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington37 min
Oct 6, 3:29 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington46 min
Oct 6, 3:44 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington46 min
Oct 6, 3:49 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa41 min
Oct 6, 4:05 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington25 min
Oct 6, 4:11 PM CDTSevere Thunderstorm WarningTOPDickinson49 min
Oct 6, 4:15 PM CDTTornado WarningTOPClay, Washington30 min
Oct 6, 4:18 PM CDTTornado Warning Tornado observedTOPDickinson27 min
Oct 6, 4:19 PM CDTTornado WarningTOPClay26 min
Oct 6, 4:33 PM CDTTornado Warning Tornado observedTOPMarshall, Washington27 min
Oct 6, 4:40 PM CDTTornado Warning Tornado observedTOPClay, Riley35 min
Oct 6, 4:46 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington44 min
Oct 6, 4:46 PM CDTTornado Warning Tornado observedTOPDickinson29 min
Oct 6, 4:53 PM CDTTornado WarningTOPDickinson16 min
Oct 6, 5:00 PM CDTTornado WarningTOPMarshall30 min
Oct 6, 5:07 PM CDTTornado WarningTOPPottawatomie, Riley23 min
Oct 6, 5:24 PM CDTSpecial Weather StatementTOPGeary36 min
Oct 6, 5:27 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley48 min
Oct 6, 5:32 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Wabaunsee43 min
Oct 6, 5:49 PM CDTSevere Thunderstorm WarningTOPAnderson41 min
Oct 6, 6:00 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee15 min
Oct 6, 6:12 PM CDTSevere Thunderstorm WarningTOPJackson, Lyon, Morris, Pottawatomie, Shawnee, Wabaunsee48 min
Oct 6, 6:20 PM CDTSpecial Weather StatementTOPNemaha25 min
Oct 6, 6:41 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha34 min
Oct 6, 6:46 PM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Osage, Shawnee, Wabaunsee44 min
Oct 6, 6:51 PM CDTSevere Thunderstorm WarningTOPLyon, Osage19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.